Properties of Non-Differentiable Tax Policies
Johan Fellman
Hanken School of Economics, Helsinki, Finland.
DOI: 10.4236/tel.2013.33022   PDF    HTML   XML   3,719 Downloads   5,505 Views   Citations


In this study, we reconsider the effect of variable transformations on the redistribution of income. We assume that the density function is continuous. If the theorems should hold for all income distributions, the conditions earlier given are both necessary and sufficient. Different conditions are compared. One main result is that continuity is a necessary condition if one demands that the income inequality should remain or be reduced. In our previous studies, of tax policies the assumption was that the transformations were differentiable and satisfy a derivative condition. In this study, we show that it is possible to reduce this assumption to a continuity condition.

Share and Cite:

J. Fellman, "Properties of Non-Differentiable Tax Policies," Theoretical Economics Letters, Vol. 3 No. 3, 2013, pp. 142-145. doi: 10.4236/tel.2013.33022.

Conflicts of Interest

The authors declare no conflicts of interest.


[1] U. Jakobsson, “On the Measurement of the Degree of Progression,” Journal of Public Economics, Vol. 5, No. 1-2, 1976, pp. 161-168. doi:10.1016/0047-2727(76)90066-9
[2] J. Fellman, “Discontinuous Transformations, Lorenz Curves and Transfer Policies,” Social Choice and Welfare, Vol. 33, No. 2, 2009, pp. 335-342. doi:10.1007/s00355-008-0362-4
[3] J. Fellman, “The Effect of Transformations on Lorenz Curves,” Econometrica, Vol. 44, No. 4, 1976, pp. 823-824. doi:10.2307/1913450
[4] N. C. Kakwani, “Applications of Lorenz Curves in Economic Analysis,” Econometrica, Vol. 45, No. 3, 1977, pp. 719-727. doi:10.2307/1911684
[5] R. Hemming and M. J. Keen, “Single Crossing Conditions in Comparisons of Tax Progressivity,” Journal of Public Economics, Vol. 20, No. 3, 1983, pp. 373-380.
[6] J. Fellman, “Mathematical Properties of Classes of Income Redistributive Policies,” European Journal of Political Economy, Vol. 17, No. 1, 2001, pp. 179-192. doi:10.1016/S0176-2680(00)00035-5
[7] J. Fellman, “The Redistributive Effect of Tax Policies,” Sankhyā: The Indian Journal of Statistics Series B, Vol. 64, No. 1, 2002, pp. 1-11.
[8] J. Fellman, “Properties of Lorenz Curves for Transformed Income Distributions,” Theoretical Economics Letters, Vol. 2, No. 5, 2012, pp. 487-493. doi:10.4236/tel.2012.25091
[9] J. Fellman, M. Jantti and P. J. Lambert, “Optimal Tax-Transfer Systems and Redistributive Policy: The Finnish Experiment,” Swedish School of Economics and Business Administration, Working Paper 324, 1996, 16 p.
[10] J. Fellman, M. Jantti and P. J. Lambert, “Optimal Tax-Transfer Systems and Redistributive Policy,” Scandinavian Journal of Economics, Vol. 101, No. 1, 1999, pp. 115-126. doi:10.1111/1467-9442.00144

Copyright © 2023 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.